Abstract and Applied Analysis

Inertial manifolds and stabilization of nonlinear beam equations with Balakrishnan-Taylor damping

Yuncheng You

Full-text: Open access


In this paper we study a hinged, extensible, and elastic nonlinear beam equation with structural damping and Balakrishnan-Taylor damping with the full exponent 2(n+β)+1. This strongly nonlinear equation, initially proposed by Balakrishnan and Taylor in 1989, is a very general and useful model for large aerospace structures. In this work, the existence of global solutions and the existence of absorbing sets in the energy space are proved. For this equation, the feature is that the exponential rate of the absorbing property is not a global constant, but which is uniform for the family of trajectories starting from any given bounded set in the state space. Then it is proved that there exists an inertial manifold whose exponentially attracting rate is accordingly non-uniform. Finally, the spillover problem with respect to the stabilization of this equation is solved by constructing a linear state feedback control involving only finitely many modes. The obtained results are robust in regard to the uncertainty of the structural parameters.

Article information

Abstr. Appl. Anal., Volume 1, Number 1 (1996), 83-102.

First available in Project Euclid: 7 April 2003

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35B40: Asymptotic behavior of solutions 35L75
Secondary: 73K05 93D15

Inertial manifold stabilization nonlinear beam equation dissipative solution semigroup Balakrishnan-Taylor damping


You, Yuncheng. Inertial manifolds and stabilization of nonlinear beam equations with Balakrishnan-Taylor damping. Abstr. Appl. Anal. 1 (1996), no. 1, 83--102. doi:10.1155/S1085337596000048. https://projecteuclid.org/euclid.aaa/1049725993

Export citation


  • A. V. Balakrishnan and L. W. Taylor, Distributed parameter nonlinear damping models for flight structures, in Proceedings ``Damping '89'', Flight Dynamics Lab and Air Force Wright Aeronautical Labs,WPAFB, 1989
  • R. W. Bass and D. Zes, Spillover, nonlinearity, and flexible structures, in The Fourth NASA Workshop on Computational Control of Flexible Aerospace Systems,NASA Conference Publication #10065 (ed. L. W. Taylor), 1991, 1-14
  • A. M. Bloch and E. S. Titi, On the dynamics of rotating elastic beams, in Proceedings of the Conference on New Trends in Systems Theory (ed. G. Conti et al),Birkhäuser, 1990
  • I. D. Chueshov, Inertial manifolds in the problem of nonlinear vibrations of an infinite panel, Ukrainian Math. J., 42 (1990), 1291-1293.
  • C. Foias, G. R. Sell and R. Temam, Inertial manifolds for evolutionary equations, J. Differential Equations, 73 (1988), 309-353.
  • J. M. Ghidaglia and A. Marzocchi, Long time behavior of strongly damped wave equations, global attractors and their dimensions, SIAM J. Math. Anal., 22 (1991), 879-895.
  • J. Hale, Asymptotic Behaviour of Dissipative Systems, Mathematical Surveys and Monographs, 25, Amer. Math. Soc., Providence, Rhode Island, 1988
  • D. Sevcovic, Existence and limiting behavior for damped nonlinear evolution equations with nonlocalterms, Comment. Math. Univ. Carolinae, 31 (1990), 283-293.
  • R. Temam, Infinitie Dimensional Dynamical Systems in Mechanics and Physics, Springer-Verlag, New York(1988)
  • E. S. Titi, On approximate inertial manifolds to the Navier-Stokes equations, J. Math. Anal. Appl., 149 (1990), 540-557.
  • Y. You, Inertial manifolds and stabilization of nonlinear elastic systems withstructural damping, in Differential Equations and Mathematical Physics (ed. W. Ames, E. Harrell and J. Herod),Academic Press, New York, 1993, 335-346
  • Y. You, Spillover problem and global dynamics of nonlinear beam equations, in Differential Equations, Dynamical Systems, and Control Science, (ed. K. Elworthy, W. Everittand E. B. Lee), Marcel Dekker, New York, 1993, 891-912